Georgia, 2009

Damaging Winds in Georgia, December 9, 2009

December 9, 2009 · NWS CAE · 3 events in 3 counties and zones

A few severe thunderstorms moved across the CSRA taking down trees and powerlines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A few severe thunderstorms moved across the CSRA taking down trees and powerlines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Dec 9, 3:28 AM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Dec 9, 3:28 AM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
328 AM EST WED DEC 9 2009

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE THROUGH THE FORECAST AREA TODAY. WINDY
CONDITIONS WILL BE ASSOCIATED WITH THIS FRONT. DRY HIGH PRESSURE
BEHIND THE FRONT WILL DOMINATE TONIGHT THROUGH FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A BAND OF SHOWERS AND THUNDERSTORMS AHEAD OF THE COLD FRONT SHOULD
AFFECT THE FORECAST AREA THIS MORNING. EXPECT THE SHOWERS AND
THUNDERSTORMS WILL DIMINISH BECAUSE OF WEAKENING CONVERGENCE WITH THE
LINGERING WEDGE PATTERN IN THE FORECAST AREA. ALSO...THE MODELS
SHOW DIMINISHING UPPER-LEVEL LIFT AND THIS IS SUPPORTED BY
SATELLITE TRENDS INDICATING THE COLDER CLOUD TOPS HEADED WELL
NORTH OF THE FORECAST AREA. PLAN TO FORECAST CHANCE POPS THIS
MORNING. SEVERE THUNDERSTORMS CANNOT BE RULED OUT THIS
MORNING...BUT THE CHANCE APPEARS LOW BECAUSE OF A LACK OF SURFACE-
BASED INSTABILITY. EXPECT DRYING BEHIND THE MID-LEVEL SHORTWAVE
TROUGH WILL DOMINATE THIS AFTERNOON. THE MODELS SHOW THE WEDGE
ERODING WITH SURFACE-BASED INSTABILITY LOWERING TO -2 TO -4. THE
THUNDERSTORM CHANCE APPEARS VERY LOW DURING THIS TIME BECAUSE OF
JUST SHALLOW MOISTURE...BUT THE IMPLIED MIXING ASSOCIATED WITH THE
INSTABILITY SUPPORTS WINDY CONDITIONS. THE NAM INDICATES GUSTS OF
35 TO 40 KNOTS MAY MIX TO THE SURFACE WHICH IS NEAR THE WIND
ADVISORY CRITERIA. THE WIND PLUS SATURATED SOIL MAY RESULT IN A
FEW DOWNED TREES. PLAN TO UPGRADE THE LAKE WIND ADVISORY TO A
GENERAL WIND ADVISORY FOR THE EXPECTED WINDS MAINLY DURING THE
AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
DRY HIGH PRESSURE BEHIND THE COLD FRONT SHOULD DOMINATE TONIGHT
THROUGH THURSDAY NIGHT. LIGHT WIND AND STRONG RADIATIONAL COOLING
SUPPORTS COLD TEMPERATURES THURSDAY NIGHT. THE NAM AND GFS MOS SHOW
LOWS IN THE MID TO UPPER 20S.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
THE DRY RIDGE SHOULD CONTINUE TO DOMINATE FRIDAY. THE GFS SHOWS WEAK
ISENTROPIC LIFT AND INCREASING MOISTURE IN THE SOUTH PART FRIDAY
NIGHT. BASED ON THE DRY AIR MASS THAT SHOULD BE IN PLACE AT THE TIME
AND THE EVAPORATIVE COOLING POTENTIAL THERE WILL BE A POSSIBILITY OF
SLEET. HOWEVER...THE ECMWF KEEPS DEEPER MOISTURE SUPPRESSED FARTHER
SOUTH AND KEEPS THE ENTIRE FORECAST AREA DRY THROUGH FRIDAY NIGHT.
THE GFS ENSEMBLES SHOW HIGH SPREAD. BASED ON THE UNCERTAINTY AND
MARGINAL TEMPERATURES BELIEVE THE BEST FORECAST FOR NOW IS A SMALL
CHANCE OF RAIN IN THE SOUTH PART FRIDAY NIGHT. THE GFS SHOWS THE
MOISTURE SPREADING FARTHER NORTHWARD SATURDAY. THE ECMWF STILL APPEARS
TOO KEEP DEEPER MOISTURE SUPPRESSED FARTHER SOUTH. PLAN TO FORECAST
A CHANCE OF PRECIPITATION AREAWIDE SATURDAY. BASED ON THE EVAPORATIVE
COOLING POTENTIAL AT THE START OF THE EVENT...SLEET APPEARS
POSSIBLE MAINLY IN THE NORTH PART. UNCERTAINTY REMAINS HIGH DURING
THE REST OF THE PERIOD. THE GFS SHOWS DRYING MONDAY...BUT A QUICK
RETURN OF MOISTURE FOR TUESDAY. THE GFS ENSEMBLES CONTINUE TO
INDICATE HIGH SPREAD.

&&

.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
WEDGE STILL IN CONTROL TO START THE FORECAST PERIOD WITH IFR CIGS
AND MVFR VSBYS. WARM FRONT STILL WELL TO OUR SOUTH BUT SHOULD LIFT
NORTHWARD DURING THE OVERNIGHT HOURS. HEAVIEST RAIN APPEARS TO HAVE
MOVED INTO THE EASTERN COUNTIES OF THE FORECAST AREA AND EXPECT
MAINLY JUST LIGHT RAIN FOR THE NEXT FEW HOURS. AS THE WARM FRONT LIFTS
NORTHWARD EXPECT CIGS TO LOWER TO LIFR AND VSBYS TO IFR DURING THE
05Z-09Z TIME FRAME WITH WINDS GRADUALLY TURNING FROM NORTHEASTERLY
TO SOUTHEASTERLY.

CIGS/VSBYS ARE EXPECTED TO GRADUALLY RISE TOWARD DAYBREAK AS THE
WARM FRONT PUSHES THROUGH AND WINDS BECOME SOUTHERLY AND INCREASE
TO AROUND 10 TO 15 MPH. CIGS/VSBYS EXPECTED TO RETURN TO MVFR
AFTER 12Z-14Z AND THEN BECOME VFR AFTER A COLD FRONT PUSHES THROUGH
THE AREA AFTER 16Z-18Z. WINDS WILL PICK UP SIGNIFICANTLY OUT OF
THE SOUTHWEST JUST AHEAD OF AND BEHIND THE COLD FRONT WITH WINDS
INCREASING TO AROUND 20 MPH WITH GUSTS 35 TO 45 MPH.

EXTENDED AVIATION OUTLOOK...ANOTHER SYSTEM WILL BE
APPROACHING/EFFECT THE AREA FRIDAY NIGHT/SAT WITH POSSIBLE IFR
CEILINGS/VSBYS FOR FRIDAY NIGHT/SAT.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR SCZ015-016-018-
     020>022-025>031-035>038-041.
GA...WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR GAZ040-063>065-
     077.

&&

SYNOPSIS...JL
NEAR TERM...JL
SHORT TERM...JL
LONG TERM...JL
AVIATION...BC
Hazardous weather outlook, Dec 9, 4:43 AM EST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
443 AM EST WED DEC 9 2009

GAZ040-063>065-077-SCZ016-018-022-025>027-029-030-035-036-038-041-
100945-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-CHESTERFIELD-MCCORMICK-
KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-LEE-AIKEN-BARNWELL-ORANGEBURG-
CLARENDON-BAMBERG-
443 AM EST WED DEC 9 2009

...DENSE FOG ADVISORY IN EFFECT UNTIL 6 AM EST EARLY THIS MORNING...
...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ028-031-037-100945-
RICHLAND-SUMTER-CALHOUN-
443 AM EST WED DEC 9 2009

...DENSE FOG ADVISORY IN EFFECT UNTIL 6 AM EST EARLY THIS MORNING...
...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.
   WIND ADVISORY.

A RIVER FLOOD WARNING REMAINS IN EFFECT FOR THE CONGAREE RIVER AT
CAROLINA EASTMAN. A FLOOD WARNING ALSO REMAINS IN EFFECT FOR THE
SANTEE RIVER AROUND TREZESVANTS LANDING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ015-020-021-100945-
LANCASTER-NEWBERRY-FAIRFIELD-
443 AM EST WED DEC 9 2009

...DENSE FOG ADVISORY IN EFFECT UNTIL 6 AM EST EARLY THIS MORNING...
...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A LOW PRESSURE SYSTEM WILL DEVELOP IN THE GULF OF MEXICO ON
SATURDAY AND MOVE OFF THE CAROLINA COAST SATURDAY NIGHT. THIS
SYSTEM MAY BRING A CHANCE OF SOME BRIEF WINTRY PRECIPITATION TO
THE AREA FOR SATURDAY...BEFORE CHANGING TO ALL RAIN LATER IN THE
DAY. FOR NOW...THE MOST LIKELY SCENARIO WOULD BE RAIN MIXED WITH
SOME SLEET ON SATURDAY...CHANGING TO ALL RAIN BY SATURDAY NIGHT.
NO SLEET ACCUMULATION IS EXPECTED AT THIS TIME. STAY TUNED TO NOAA
WEATHER RADIO OR YOUR LOCAL MEDIA FOR LATER UPDATES ON THIS
DEVELOPING WEATHER SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Columbia radar (KCAE), 114 km away, was scanning. The volume nearest the first event began at 11:01 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
December 9, 6:00 AM EST to 6:04 AM EST
Where
Lincoln County, 0.5 mi SSW of Double Branches
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
33.743, -82.333

SKYWARN net reported a few trees down on Price Reese Road.

Thunderstorm Wind, Columbia

When
December 9, 6:30 AM EST to 6:34 AM EST
Where
Columbia County, Appling
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.550, -82.320

Sheriff reported trees down in Appling.

Thunderstorm Wind, Richmond

When
December 9, 6:32 AM EST to 6:36 AM EST
Where
Richmond County, Augusta
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
33.480, -81.970

Sheriff reported trees down in many loactions.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198770, 198771, 198772.